A first passage time approach to stochastic stability of nonlinear oscillators

M. M. Kłosek-Dygas*, B. J. Matkowsky, Z. Schuss

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

We consider the stochastic stability of parametrically excited nonlinear noisy oscillators. We formulate the stochastic stability problem in terms of first passage times. Specifically we calculate the probability that the energy remains bounded by a preassigned level Ec, for all time. The stability criterion is then expressed in terms of a Feller-type condition. We show that if the criterion is satisfied, the probability that the first passage time ≈τ from E to Ec is finite, approaches zero as E approaches zero, so that the oscillator is stochastically stable. If the criterion is not satisfied, ≈τ is finite with probability one, so that the oscillator is stochastically unstable. If ≈τ is finite, we also calculate the mean first passage time to Ec. Our stability condition is derived for various types of nonlinearities, including Coulomb friction. In contrast, we observe that the standard stability criterion, in terms of Lyapunov exponents, is inconclusive for this type of problem.

Original languageEnglish (US)
Pages (from-to)11-18
Number of pages8
JournalPhysics Letters A
Volume130
Issue number1
DOIs
StatePublished - Jun 20 1988

ASJC Scopus subject areas

  • Physics and Astronomy(all)

Fingerprint Dive into the research topics of 'A first passage time approach to stochastic stability of nonlinear oscillators'. Together they form a unique fingerprint.

Cite this